Occlusion of the central retinal artery after retrobulbar corticosteroid injection

Am J Ophthalmol. 1978 Mar;85(3):352-6. doi: 10.1016/s0002-9394(14)77728-1.

Abstract

Occlusion of the central retinal artery with loss of all vision occurred in a 38-year-old white woman given a retrobulbar injection of betamethasone acetate and betamethasone disodium phosphate (Celestone Soluspan) for the treatment of a retrobulbar neuritis. Ophthalmoscopy revealed embolic, whitish material within several of the small retinal arterioles and capillaries. This, together with the absence of any signs of retrobulbar hemorrhage, suggested that the corticosteroid material was accidentally injected into a branch of the central retinal artery and subsequently passed into the main vessel.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arterial Occlusive Diseases / chemically induced*
  • Arterial Occlusive Diseases / complications
  • Betamethasone / administration & dosage*
  • Betamethasone / adverse effects
  • Betamethasone / therapeutic use
  • Blindness / etiology*
  • Embolism / chemically induced*
  • Embolism / complications
  • Female
  • Humans
  • Injections, Intra-Arterial / adverse effects
  • Optic Neuritis / drug therapy
  • Retinal Artery / drug effects*

Substances

  • Betamethasone